Doctors Lounge - Infections Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Fungal infections
Question: Fungal infection - Ketoconazole
|probur900 - Mon Jan 05, 2009 1:02 pm||
I contracted a fungal infection roughly 6 months ago and was prescribed ketoconazole 2% topical cream. Original infected area has cleared up but infection spread. Used ketoconazole as frequently as possible (however once per day), but was and still am, concerned about its interaction with contraceptives.
When consulting a website (DrugDigest) to check interactions, I put in the marketed name of the contraceptive and no interactions come up. But when I put in the chemical names that the contraceptive consisted of, interactions came up:
CONTRACEPTIVES, ORAL (in Ethinyl Estradiol and Levonorgestrel Tablets) may interact with KETOCONAZOLE (in Ketoconazole Cream)
Although the cause of this potential drug interaction is unknown, ketoconazole may increase the risk of oral contraceptive failure. When ketoconazole is taken along with oral contraceptives an alternative method of birth control should be considered.Ask your healthcare provider about these drugs and this potential interaction as soon as possible.
This interaction is poorly documented and is considered moderate in severity.
1) Does ketoconazole 2% cream interact with Levora tablets (which contain ethinyl estradiol & levonorgestrel) which may decrease the efficacy of the contraceptive, increasing risk of pregnancy? Thank you.
|Tom Plamondon PA-C - Wed Jan 14, 2009 5:20 pm||
To my knowledge, there is no drug to drug interaction between ketoconazole and Levora.
However,they are both metabolized by the same liver enzyme... so theoretically it is possible for one drug to inhibit the other based on their common metabolism.
Given the topical application of ketoconazole, there will be less systemic absorbtion and thus less demand on the liver's enzyme so it should be ok to use both without worry of decreased efficacy.
If in doubt, use a second birth control measure until the infection subsides.
Incidentally, if the infection is spreading and is indeed a fungal infection, you may consult your physician about an oral antifungal (rather than a topical). The length of infection time may shorten with a systemic drug versus a topical cream.
Let us know how it goes.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.